Current reports have highlighted the hypercoagulable state of COVID-19 patients and its implication in the patients’ prognosis . Consequently, the International Society on Thrombosis and Hemostasis (ISTH) have issued guidelines that recommend prophylactic Low-molecular-weight Heparin for almost all COVID-19 patients . However, this routine use of heparin may precipitate an increased risk of HIT, a potentially catastrophic thrombotic event, especially in critically ill patients. In patients on ECMO support, the incidence of HIT is reported to be 0.36% . In critically ill COVID-19 patients, only a few cases have been described, with devastating consequences . To evaluate the probability of HIT, physicians normally use a clinical assessment tool, such as the 4Ts Scoring system . Our patient had a 4Ts score of 5, suggesting an intermediate probability of HIT . Nevertheless, the 4Ts score may be of little value in COVID-19, since there are many factors affecting its credibility. For example, in COVID-19, thrombocytopenia is a common finding and is linked to a plethora of etiologies . Furthermore, thrombosis may prove difficult to detect, partly due to the isolation requirements. Indeed, only 1 in the first 3 reported COVID-19 patients with HIT had typical clinical manifestations . In our patient, a sudden drop in platelet count were the signs of HIT, and thrombi were only detected a few days later. Actually, several reports have shown that thrombocytopenia and associated oxygenator dysfunction should prompt the suspicion of HIT in patients on ECMO support [7, 8]. To make a definitive diagnosis of HIT, an immunologic assay and a functional assay are required . However, functional assays like the Serotonin-releasing assay are time-consuming, difficult to perform and, as we encountered in our case, are not always available . Immunologic tests are generally very sensitive and easy to perform, but not very specific . Our patient had 2 separate positive results for anti-PF4/Heparin antibodies and matching clinical manifestations, thus his HIT diagnosis is highly likely, although without results from a functional test.
While establishing the diagnosis of HIT in this patient was difficult, managing his condition was even more challenging. Firstly, it is recommended that when HIT is suspected, heparinoids should be stopped immediately and switching to another type of anticoagulants is warranted . In ECMO, the preferred alternatives are intravenous anticoagulants such as Bivalirudin, Danaparoid, Argatroban and Fondaparinux [6, 10]. Unfortunately, none of the mentioned drugs was available to us at the time of HIT diagnosis. Consequently, we decided to start oral Rivaroxaban, a factor Xa direct inhibitor. Although there have been reports regarding the efficacy and safety of Rivaroxaban in patients with HIT , there is very little data about its use in the ECMO setting. From our experience, Rivaroxaban was seemingly effective and safe, as we observed no thrombotic or bleeding events during our obligatory use of such drug. Nevertheless, there was much fluctuation in Rivaroxaban peak and trough levels in our case. Whether this phenomenon has any clinical significance is still unknown. Another aspect of HIT management is whether to change the ECMO circuit or not. There are currently commercially available non-heparin coated tubing sets intent to use in HIT cases . Nevertheless, many reports have showed that changing the ECMO circuit has no impact on the patients’ survival, since heparin in the tubing set cannot diffuse into the patients’ blood . In our case, we did not, and admittedly could not, change the ECMO circuit, as there was no available alternative. However, we encountered no complication with continuous use of the heparin-coated tubing set.
The patient presented in this report is arguably the most complex COVID-19 case treated in Vietnam up to this date. His treatment was complicated by many affecting factors, most notably HIT. In general, management of HIT in patients on ECMO support is still difficult, as there is a lack of well-designed trials to clarify the importance of various practices in this setting. Our case highlights the need for consented guidelines in this specific situation, especially when COVID-19 is causing more and more patients to require life-saving ECMO support.